UMEM Educational Pearls

Category: Toxicology

Title: Overdose of insulin glargine (Lantus)

Keywords: glargine, insulin, lantus (PubMed Search)

Posted: 4/9/2009 by Bryan Hayes, PharmD (Updated: 12/7/2022)
Click here to contact Bryan Hayes, PharmD

Overdoses of insulin glargine (Lantus) are rarely reported in the literature.  In fact, there are only 6 case reports.  We recently had a patient in our ED who was hypoglycemic from insulin glargine.  The hypoglycemic episode was quite prolonged (> 24 hours) in the ED before being the patient was transferred to the MICU.  Here are a few points to remember:

  • Insulin glargine does not peak; it was designed to mimic basal islet cell insulin secretion.
  • In the therapeutic setting, its effects can last up to about 24 hours.  In overdose the hypoglycemic effects have been reported to last up to 60-130 hours!
  • Be prepared to give IV dextrose 5% or 10% infusion for the duration of the patient's hypoglycemic effect.  This can be supplemented with food.
  • Octreotide will be ineffective for exogenous insulin poisonings because its effect comes from its ability to suppress insulin secretion from the pancreas.